Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 141, NWS Dodge City, KS

June 11, 2015Barber County, Kiowa County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2015, 7:34 PM CDT for Barber County, Kiowa County, Pratt County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2015, 7:34 PM CDT (00:34 UTC)
Expired
Jun 11, 2015, 7:54 PM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Barber County, KS, Kiowa County, KS, Pratt County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:03 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS53 KDDC 120034
SVRDDC
KSC007-097-151-120130-
/O.NEW.KDDC.SV.W.0141.150612T0034Z-150612T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
  CROFT...MOVING EAST AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COATS...SUN CITY AND CROFT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3737 9900 3738 9900 3738 9907 3755 9909
      3760 9878 3737 9872
TIME...MOT...LOC 0033Z 261DEG 24KT 3749 9899 

HAIL...1.75IN
WIND...60MPH

$$

KRUSE
1 follow-up statement
712 
WWUS53 KDDC 120054
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT THU JUN 11 2015

KSC007-097-151-120104-
/O.CAN.KDDC.SV.W.0141.000000T0000Z-150612T0130Z/
BARBER KS-PRATT KS-KIOWA KS-
754 PM CDT THU JUN 11 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARBER...
SOUTHWESTERN PRATT AND SOUTHEASTERN KIOWA COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3737 9900 3738 9900 3738 9907 3755 9909
      3760 9878 3737 9872
TIME...MOT...LOC 0052Z 261DEG 24KT 3751 9881 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:15 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 11, 7:15 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT THU JUN 11 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 234 PM CDT THU JUN 11 2015

AN UPPER LOW AND ASSOCIATED SHORTWAVE TROUGH WILL MOVE FROM THE FOUR
CORNERS REGION AND INTO THE WESTERN HIGH PLAINS BY MORNING. AS THIS
SYSTEM APPROACHES NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
MOVE FROM EASTERN COLORADO AND ACROSS WESTERN KANSAS OVERNIGHT. ALSO
SOME SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND SOUTH OF
A COLD FRONT JUST SOUTH OF DODGE CITY LATE THIS AFTERNOON AND
EVENING. OTHER SEVERE STORMS ARE FORECAST TO MOVE OUT OF
SOUTHEASTERN COLORADO THIS EVENING AND INTO PARTS OF SOUTHWESTERN
KANSAS. THE PRIMARY SEVERE THREATS WILL BE LARGE HAIL FROM QUARTER
TO GOLFBALL AND STRONG WINDS INTO MUCH OF THE EVENING. LATER THIS
EVENING, AN MCS (MESOSCALE CONVECTIVE COMPLEX)IS FORECAST TO PUSH
INTO SOUTHWESTERN KANSAS AND MOVE ACROSS MOST OF THE AREA EXCEPT
LESSER CHANCES IN THE I-70 CORRIDOR. SLOWING MOVING STORMS, ABUNDANT
LAYER MOISTURE, PWATS NEAR 2 INCHES, WILL PROVIDE HEAVY RAINFALL
POTENTIAL OF 1 TO 2 INCHES OVERNIGHT. GFS MODEL LOOKS TO BE THE MOST
CONSERVATIVE WITH AROUND AN INCH, WHILE THE NAM SHOWS 2 TO 4 INCHES.
MUCH OF THE ISENTROPIC LIFT AND FRONTOGENESIS IS ALSO SOUTH OF DODGE
CITY. 6 HOURLY FLASH FOOD GUIDANCE IS AROUND 3 INCHES AND CURRENT
THOUGHTS ARE SOME LOCAL FLOODING PROBLEMS ARE POSSIBLE, HOWEVER NOT
WIDESPREAD FLOODING. SO WILL HOLD OFF ON A FLASH FLOOD WATCH AT THIS
TIME. LOW TEMPERATURES WILL RANGE FROM THE UPPER 50S FROM DODGE CITY
AND NORTH, AND IN THE MID 60S OVER PARTS OF SOUTH CENTRAL KANSAS, OR
SOUTHEAST OF DODGE CITY.

FOR FRIDAY, MUCH OF THE HEAVIER RAINFALL AND THUNDERSTORMS WILL BE
SOUTH OF KANSAS BORDER INTO TEXAS AND OKLAHOMA. SOME LINGERING
STORMS ARE POSSIBLE ACROSS MUCH OF SOUTHWEST KANSAS, NORTH OF A COLD
FRONT THAT WILL BE ACROSS THE TEXAS PANHANDLE AND NORTHWEST
OKLAHOMA. LOTS OF CLOUDS ARE FORECAST ACROSS KANSAS WITH HIGHS
ONLY IN THE 70 TO 75 DEGREE RANGE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 327 PM CDT THU JUN 11 2015

A RATHER ACTIVE WEATHER PATTERN WILL CONTINUE AS MEDIUM RANGE MODELS
INDICATE AN UPPER LEVEL TROUGH OF LOW PRESSURE PUSHING SLOWLY
EASTWARD ACROSS THE WESTERN HIGH PLAINS FRIDAY NIGHT THEN LIFTING
NORTHEAST INTO THE NORTHERN PLAINS SATURDAY. AS THE SYSTEM
TRANSITIONS THROUGH, A SERIES OF H5 VORT MAXIMA WILL CONTINUE TO
EJECT OUT OF THE SOUTHERN ROCKIES INTO THE WESTERN HIGH PLAINS.
MEANWHILE, A STALLED OUT FRONTAL BOUNDARY IS EXPECTED TO BEGIN
LIFTING VERY SLOWLY BACK TO THE NORTH THROUGH SATURDAY PROVIDING
AMPLE FORCING NEAR THE SURFACE. ALONG WITH THE PRESENCE OF
SIGNIFICANT MOISTURE IN THE LOWER/MID LEVELS, PERIODS OF SHOWERS
AND THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND PORTIONS OF
SOUTHWEST KANSAS FRIDAY NIGHT INTO SATURDAY. HOWEVER, THE THREAT
FOR SEVERE STORMS WILL BE LOW WITH A WEAK FLOW ALOFT AND GFS/ECMWF
MODEL SOUNDINGS SHOWING LIMITED INSTABILITY WITH NEAR SATURATED
PROFILES. ALTHOUGH, ENOUGH CAPE WILL BE PRESENT TO SUPPORT
ISOLATED TO WIDELY SCATTERED THUNDER. STORM CHANCES WILL CONTINUE
INTO SUNDAY AND MONDAY AS A SECONDARY UPPER LEVEL SHORTWAVE SHIFTS
SLOWLY EAST ACROSS THE DESERT SOUTHWEST INTO THE SOUTH PLAINS. THE
POTENTIAL FOR STRONGER STORMS EXISTS SUNDAY AS GFS/ECMWF MODEL
SOUNDINGS INDICATE SLIGHTLY MORE INSTABILITY.

WARMER TEMPERATURES CAN BE EXPECTED SATURDAY AS A LEE SIDE TROUGH OF
LOW PRESSURE DEVELOPS ACROSS EASTERN COLORADO RETURNING A SOUTHERLY
FLOW TO WESTERN KANSAS. THIS WILL DRAW SLIGHTLY WARMER AIR NORTHWARD
INTO THE AREA WITH H85 TEMPERATURES NEAR 20C ACROSS CENTRAL AND
SOUTHWEST KANSAS. LOOK FOR HIGHS UP NEAR 80F SATURDAY AFTERNOON. THE
WARMING TREND WILL CONTINUE INTO SUNDAY UNDER THE INFLUENCE OF A
PREVAILING SOUTHERLY FLOW RAISING HIGHS WELL UP INTO THE 80S(F)
SUNDAY AFTERNOON. SIMILAR TEMPERATURES CAN BE EXPECTED MONDAY AS
WELL WITH THE AIR MASS UNDERGOING LITTLE CHANGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 713 PM CDT THU JUN 11 2015

CONVECTION IS LIKELY TO BECOME MORE WIDESPREAD AS THE EVENING
PROGRESSES AND THE LOW LEVEL JET DEVELOPS MID TO LATE EVENING. AS
THE CONVECTIVE CELLS DEVELOP INTO MORE WIDESPREAD CLUSTERS, THE
THREAT COULD TRANSITION TO A GREATER CHANCE FOR STRONG TO DAMAGING
THUNDERSTORM WINDS. COOL THUNDERSTORMS OUTFLOW IN PROXIMITY TO THE
SYNOPTIC FRONT SHOULD PROMOTE IFR STRATUS THROUGH MUCH OF THE
MORNING FRIDAY BEFORE THE INSOLATION DEEPENS THE BOUNDARY LAYER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  71  61  80 /  70  60  60  60
GCK  59  68  58  80 /  70  50  50  50
EHA  58  68  56  81 /  70  70  40  30
LBL  62  71  61  80 /  80  70  60  50
HYS  59  70  60  78 /  50  50  60  50
P28  66  76  65  81 /  70  70  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...JJOHNSON
AVIATION...RUSSELL
Hazardous weather outlook, Jun 11, 2:55 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU JUN 11 2015

KSZ030-031-043>046-061>066-074>081-084>090-122000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
255 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS, SOME WITH LARGE HAIL FROM QUARTER TO
GOLFBALL SIZE, AND STRONG WINDS OVER 60 MPH, ARE POSSIBLE ALONG
AND SOUTH OF A COLD FRONT. THE COLD FRONT WILL BE FROM NEAR
ASHLAND TO PRATT THIS EVENING. OTHER SEVERE THUNDERSTORMS WILL
MOVE OUT OF SOUTHEASTERN COLORADO AND INTO PARTS OF SOUTHWESTERN
KANSAS THIS EVENING. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED
OVERNIGHT WITH HEAVY RAINFALL POTENTIAL OF 1 TO 2 INCHES. WHILE
WIDESPREAD FLOODING IS NOT EXPECTED, SOME LOCAL FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE VARYING CHANCES OF THUNDERSTORMS THROUGH TUESDAY. THESE
STORMS WILL PROBABLY NOT BE SEVERE. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT
GENERALLY SOUTH OF A LINE FROM SYRACUSE TO NEAR DODGE CITY AND
PRATT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Local storm report, Jun 11, 5:59 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
559 PM CDT THU JUN 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 NW PRESTON            37.78N 98.58W
06/11/2015  E1.75 INCH       PRATT              KS   PUBLIC

&&

MSCOTT
Local storm report, Jun 11, 7:02 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU JUN 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 SSE THE SAUNDERS ELEVA37.39N 102.00W
06/11/2015  E1.25 INCH       STANTON            KS   TRAINED SPOTTER

&&

AW
Local storm report, Jun 11, 7:34 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
734 PM CDT THU JUN 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             3 N BELVIDERE           37.49N 99.07W
06/11/2015  E0.88 INCH       KIOWA              KS   PUBLIC

&&

AW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:26 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa49 min
Jun 11, 7:41 PM CDTSevere Thunderstorm WarningDDCClark, Comanche49 min
Jun 11, 8:02 PM CDTSevere Thunderstorm WarningDDCMorton40 min
Jun 11, 8:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton33 min
Jun 11, 8:15 PM CDTSevere Thunderstorm WarningDDCComanche45 min
Jun 11, 8:30 PM CDTSevere Thunderstorm WarningDDCClark45 min
Jun 11, 8:32 PM CDTSevere Thunderstorm WarningDDCPratt43 min
Jun 11, 8:47 PM CDTSevere Thunderstorm WarningDDCMorton58 min
Jun 11, 8:55 PM CDTSevere Thunderstorm WarningDDCKiowa44 min
Jun 11, 9:00 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford45 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningDDCClark, Comanche44 min
Jun 11, 9:21 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford38 min
Jun 11, 9:34 PM CDTSevere Thunderstorm WarningDDCStevens31 min
Jun 11, 9:43 PM CDTSevere Thunderstorm WarningDDCStafford17 min
Jun 11, 9:46 PM CDTSevere Thunderstorm WarningDDCBarber41 min
Jun 11, 9:46 PM CDTSevere Thunderstorm WarningDDCBarber42 min
Jun 11, 9:56 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton49 min
Jun 11, 10:12 PM CDTSevere Thunderstorm WarningDDCFord48 min
Jun 11, 10:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa29 min
Jun 11, 10:24 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
Jun 11, 10:47 PM CDTSevere Thunderstorm WarningDDCMorton43 min
Jun 11, 10:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa21 min
Jun 11, 11:36 PM CDTSpecial Weather StatementDDCStevens39 min
Jun 11, 11:54 PM CDTSevere Thunderstorm WarningDDCHaskell, Seward, Stevens30 min
Jun 12, 12:29 AM CDTSpecial Weather StatementDDCHaskell46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.